Results 1 to 8 of 8

Thread: UTI's & Heart problems?

  1. #1
    Senior Member Norm's Avatar
    Join Date
    Jul 2001
    Location
    formally Boca Raton, FL, now Media, PA
    Posts
    1,426

    Question UTI's & Heart problems?

    Every-time I get uti symptoms or a uti my heart rate gets crazy. I don't know what to do. It seems my doc's are clueless too. My heart doc doesn't want to change my heart medication (Flecainide) when the uti knocks it out of wack. I don't even have a full uti yet my heart numbers jump to 130/89 pulse 95. when my avegage is way lower when no uti symptoms. Any advice?
    "Some people say that, the longer you go the better it gets the more you get used to it, I'm actually finding the opposite is true."

    -Christopher Reeve on his Paralysis

  2. #2
    Many of us have autonomic dysreflexia as a symptom of urinary tract infections.
    "Autonomic dysreflexia (AD), also known as hyperreflexia, refers to an over-active Autonomic Nervous System, which causes an abrupt onset of excessively high blood pressure. Persons at risk for this problem generally have injury levels above T-5. AD can develop suddenly and is potentially life threatening and is considered a medical emergency. If not treated promptly and correctly, it may lead to seizures, stroke, and even death.

    AD occurs when an irritating stimulus is introduced to the body below the level of spinal cord injury, such as an overfull bladder. The stimulus sends nerve impulses to the spinal cord, where they travel upward until they are blocked by the lesion at the level of injury. Since the impulses cannot reach the brain, a reflex is activated that increases activity of the sympathetic portion of autonomic nervous system. This results in spasms and a narrowing of the blood vessels, which causes a rise in the blood pressure."

    Clinically speaking, high blood pressure (blood pressure greater than 200/100) is a sign you are experiencing autonomic dysreflexia. But may of us here, will tell you that we don't need a blood pressure that high to know that something is going on. Just a speculation that your blood pressure may not spike that high when you are experiencing urinary tract infection symptoms because of the heart medications you are taking. None the less, it may be worth discussing AD with your cardiologist.

    All the best,
    GJ

  3. #3
    Is it causing you problems? It is normal for heart to increase when it thinks it needs too. Does it make you have an arrhythmia? Otherwise treat the cause. Cwo

  4. #4
    Senior Member
    Join Date
    May 2005
    Location
    mercer, wisconsin
    Posts
    123
    Hi Norm, are you being treated for afib? I am, but I am on Rythmol. It generally controls my fast, erratic heart, but I too have experienced what you describe when I have skin issues. Like pressure spots on my feet or lower extremities. I never connected the two, but I will be talking to my cardiologist soon. I guess now that I know I will pay attention to what is going on with EVERYTHING. Sometimes I still forget. When I can. Thanks for bringing this to my attention.

  5. #5
    If you have an arrythymia, or heart valve problems, afib should be on blood thinner if not well controlled- but an irregular heart beat sometimes can cause the infection of heart valves-so prophylactic antibiotics( usually Amoxicillin) are usually ordered for any invasive procedure - including having your teeth cleaned.
    Check with cardiologist or internal medicine doctor.
    CWO

  6. #6
    Senior Member
    Join Date
    May 2005
    Location
    mercer, wisconsin
    Posts
    123
    That is exactly right, CWO. I always have to take an abx before dental procedures and have been on Coumadin for a few years.

  7. #7
    Senior Member Norm's Avatar
    Join Date
    Jul 2001
    Location
    formally Boca Raton, FL, now Media, PA
    Posts
    1,426
    Quote Originally Posted by SCI-Nurse View Post
    Is it causing you problems? It is normal for heart to increase when it thinks it needs too. Does it make you have an arrhythmia? Otherwise treat the cause. Cwo
    I do its usually caused by a uti. but sometimes they tell me the culture doesn't have a high enough level to issue an antibiotic. But i feel lousy & I know it my bladder.
    "Some people say that, the longer you go the better it gets the more you get used to it, I'm actually finding the opposite is true."

    -Christopher Reeve on his Paralysis

  8. #8
    Senior Member ~Lin's Avatar
    Join Date
    Nov 2011
    Location
    Indianapolis, IN
    Posts
    2,679
    I have heart valve problems, they don't always prescribe prophylactic antibiotics before procedures anymore. Its something to discuss with your cardiologist whether or not its required, as there are downsides to doing this if its not required. For me it depends on the procedure.
    Board Member of Assistance Dog Advocacy Project working in Education. Feel free to ask me any service dog questions!

    I am not paralyzed. I have a genetic connective tissue disorder with neuro complications and a movement disorder.

Similar Threads

  1. Replies: 0
    Last Post: 03-30-2007, 09:04 AM
  2. Replies: 0
    Last Post: 10-21-2003, 06:40 AM
  3. Replies: 0
    Last Post: 05-06-2003, 06:58 AM
  4. Replies: 0
    Last Post: 10-20-2002, 01:14 PM
  5. Multiple Sclerosis Drug May Cause Heart Problems
    By Max in forum Health & Science News
    Replies: 0
    Last Post: 09-23-2002, 03:05 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •